Alert archive / Nebraska / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 163, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 1, 2012, 6:06 PM MDT for Keith County, Nebraska. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2012, 6:06 PM MDT (00:06 UTC)
- Expired
- Aug 1, 2012, 6:29 PM MDT
- In force
- 23 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Keith County, NE
The radar
The North Platte radar (KLNX), 108 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.1 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1154 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 2681 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
582 WUUS53 KLBF 020006 SVRLBF NEC101-020100- /O.NEW.KLBF.SV.W.0163.120802T0006Z-120802T0100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 606 PM MDT WED AUG 1 2012 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN KEITH COUNTY IN SOUTHWEST NEBRASKA... * UNTIL 700 PM MDT * AT 605 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR KEYSTONE...OR 13 MILES NORTHEAST OF OGALLALA...AND MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PAXTON AND SARBEN AROUND 645 PM MDT. OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE INTERSTATE 80 MILE MARKER 140. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4131 10128 4100 10127 4111 10164 4138 10162 TIME...MOT...LOC 0006Z 305DEG 16KT 4124 10153 WIND...HAIL 60MPH 1.00IN $$ TAYLOR
1 follow-up statement
291 WWUS53 KLBF 020029 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 729 PM CDT WED AUG 1 2012 NEC101-020039- /O.CAN.KLBF.SV.W.0163.000000T0000Z-120802T0100Z/ KEITH NE- 629 PM MDT WED AUG 1 2012 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN KEITH COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4131 10128 4100 10127 4111 10164 4138 10162 TIME...MOT...LOC 0029Z 305DEG 16KT 4118 10142 $$ TAYLOR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 1:59 PM MDT, 4 hours 7 minutes earlier.
Area forecast discussion, Aug 1, 1:59 PM MDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 259 PM CDT WED AUG 1 2012 .SYNOPSIS...AT 18Z...SURFACE ANALYSIS SHOWED A FRONT STRETCHED ACROSS SOUTHERN SOUTH DAKOTA AND NORTHERN WYOMING. THERE WAS ALSO A SURFACE TROUGH ACROSS WESTERN NEBRASKA. RADAR AND VISIBLE SATELLITE IMAGERY SHOWED CONVECTION FORMING ALONG THE TROUGH AND THE FRONT. IN UPPER LEVELS...WATER VAPOR IMAGERY SHOWED A PLUME OF MOISTURE COMING UP THE HIGH PLAINS FROM TEXAS AND NEW MEXICO AND ANOTHER COMING THROUGH THE INTERMOUNTAIN REGION FROM THE PACIFIC AND ACROSS THE ROCKIES INTO SOUTH DAKOTA AND NEBRASKA. SATELLITE DERIVED PRECIPITABLE WATER IMAGERY CONTINUES TO SHOW A PLUME OF 30-35MM OR HIGHER SOUTH AND EAST OF A VALENTINE-OGALLALA LINE...WHICH CORRESPONDS WITH GREATER INSTABILITY. && .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT. THE BIGGEST CHALLENGE IN THE SHORT TERM IS THE LOCATION AND COVERAGE OF THUNDERSTORMS. THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOPING ON THE BOUNDARIES AND INTENSIFYING AS THEY MOVE ACROSS WESTERN AND NORTH CENTRAL NEBRASKA INTO THE INCREASINGLY UNSTABLE AIR. THE SHORT RANGE RAPID REFRESH MODELS ARE INDICATING THAT NORTH CENTRAL NEBRASKA WILL BE THE AREA MOST LIKELY TO HAVE A CONVECTIVE SYSTEM DEVELOP...THOUGH THERE ARE HINTS OF DEVELOPMENT IN THE SOUTHWEST. ANOTHER CONVECTIVE SYSTEM IS EXPECTED TO DEVELOP IN WESTERN NEBRASKA THURSDAY AFTERNOON AND MOVE ACROSS CENTRAL NEBRASKA THURSDAY EVENING. THERE IS STILL CONSIDERABLE UNCERTAINTY REGARDING THE LOCATION OF THE SYSTEM...SO WE HAVE INCLUDED ONLY 30 PERCENT PROBABILITIES IN THE AREA. .LONG TERM...FRIDAY THROUGH WEDNESDAY. BIG STORY WILL BE THE COOLER CONDITIONS EXPECTED FOR THE WEEKEND BEHIND A COLD FRONT SLATED TO MOVE ACROSS THE AREA FRIDAY AFTERNOON AND EVENING. HOT CONDITIONS AHEAD OF THE FRONT FRIDAY HOWEVER...AS COMPRESSIONAL TYPE WARMING TAKES PLACE AHEAD OF THE FRONT. LIKELY WILL SEE READINGS NEAR 100 DEGREES FROM SOUTHWEST THROUGH CENTRAL NEBRASKA. TIMING OF THE FRONTAL PASSAGE APPEARS FAVORABLE FOR AT LEAST ISOLATED TSTMS...SO WILL CONTINUE THOSE IN THE FORECAST. AS STATED ABOVE...MUCH COOLER FOR THE WEEKEND...WITH HIGHS IN THE LOWER TO MID 80S FOR SATURDAY. SOMEWHAT WARMER SUNDAY AS THE UPPER LEVEL RIDGE BEGINS TO BUILD BACK NORTH ACROSS THE AREA. EARLY NEXT WEEK LOOKS QUITE WARM...AS THE CENTER OF THE UPPER LEVEL RIDGE BECOMES ESTABLISHED ACROSS COLORADO. MAY SEE THE UPPER RIDGE FLATTEN SOMEWHAT AGAIN BY MIDWEEK...WITH A BIT COOLER HIGHS AND A SLIGHT CHANCE FOR TSTMS RETURNING. && .AVIATION... THERE IS STILL A LOT OF UNCERTAINTY REGARDING THE TIMING OF THUNDERSTORM DEVELOPMENT WITH ABOUT THREE HOURS DIFFERENCE BETWEEN THE RAPID REFRESH SHORT RANGE PROJECTIONS. WE HAVE REASONABLY HIGH CONFIDENCE IN THE LOCATION. THE MOST LIKELY FOCUS OF DEVELOPMENT IS A SURFACE BOUNDARY OR FRONT ALONG THE SOUTH DAKOTA-NEBRASKA BORDER. OUR INITIAL TIMING FORECAST IS THAT THEY WILL DEVELOP MID TO LATE AFTERNOON AND ARE EXPECTED TO AFFECT THE AREA BOUNDED BY IEN-AIA-MHN-TIF-VTN 22-02Z. IN CENTRAL AND SOUTHWEST SOUTH DAKOTA...OUR CONFIDENCE IN THUNDERSTORM DEVELOPMENT IS LOWER. IF THUNDERSTORMS DO DEVELOP...THEY ARE MORE LIKELY TO BE AFTER 00Z. WITH ONLY WEAK TO MODERATE CONFIDENCE IN THUNDERSTORM DEVELOPMENT IN CENTRAL AND SOUTHWEST NEBRASKA...WE WILL INCLUDE VCTS IN THE LBF FORECAST 02-04Z. && .FIRE WEATHER...DESPITE SOME MODERATE RAIN RECEIVED OVERNIGHT IN PARTS OF WESTERN AND NORTH CENTRAL NEBRASKA...THE PRECIPITATION WAS NO WIDESPREAD. THEREFORE...FUELS ARE STILL PRIME FOR IGNITION. SINCE LIGHTNING IS EXPECTED IN THE AREA...THE FIRE RISK IS STILL HIGH. IN ADDITION...ERRATIC AND UNPREDICTABLE WIND IS LIKELY IN AND NEAR STORM CELLS. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...SPRINGER LONG TERM...TAYLOR AVIATION/FIRE...SPRINGER
Hazardous weather outlook, Aug 1, 1:58 PM MDT, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 258 PM CDT WED AUG 1 2012 NEZ004>010-022>029-035>038-056>059-069>071-094-022000- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 258 PM CDT WED AUG 1 2012 /158 PM MDT WED AUG 1 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER A LARGE PART OF WESTERN AND NORTH CENTRAL NEBRASKA THIS EVENING. A THUNDERSTORM COMPLEX DEVELOPING ALONG A SURFACE TROUGH ACROSS WESTERN NEBRASKA AND ALONG A FRONT NEAR THE NEBRASKA SOUTH DAKOTA STATE LINE ARE LIKELY TO INTENSIFY AS THEY MOVE INTO THE MORE UNSTABLE ENVIRONMENT. THE PRIMARY SEVERE WEATHER RISK IS DAMAGING WIND. VERY HEAVY RAIN AND FREQUENT LIGHTNING ARE ALSO A RISK. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ANOTHER THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP IN WESTERN NEBRASKA THURSDAY AFTERNOON. ALTHOUGH THE RISK OF SEVERE THUNDERSTORMS APPEARS TO BE LOW AT THIS TIME...STRONG WIND...HEAVY RAIN AND FREQUENT LIGHTNING ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE JRS
In the hours before
Special weather statement, Aug 1, 4:51 PM MDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 551 PM CDT WED AUG 1 2012 NEZ035-036-057-012330- ARTHUR NE-KEITH NE-MCPHERSON NE- 451 PM MDT WED AUG 1 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ARTHUR...WESTERN MCPHERSON AND NORTHEASTERN KEITH COUNTIES UNTIL 530 PM MDT/630 PM CDT/... AT 447 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM THREE MILE LAKE TO OTTER CREEK CAMPGROUND...AND MOVING SOUTHEAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. THESE STORMS WILL BE NEAR... HIGHWAY 61 MILE MARKER 110 AROUND 500 PM MDT. SAND BEACH LAKE...LAKE VIEW CAMPGROUND AND LEMOYNE AROUND 505 PM MDT. HIGHWAY 92 MILE MARKER 180 AROUND 615 PM CDT. BUCKTAIL LAKE AND HIGHWAY 61 MILE MARKER 100 AROUND 520 PM MDT. KINGSLEY DAM...DIAMOND BAR LAKE...SCHNICK LAKE AND KEYSTONE AROUND 530 PM MDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. TAYLOR
Local storm report, Aug 1, 5:03 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
603 PM CDT WED AUG 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM TSTM WND GST VALENTINE 42.87N 100.55W
08/01/2012 M63 MPH CHERRY NE ASOS
&&
BTAYLORLocal storm report, Aug 1, 5:05 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
605 PM CDT WED AUG 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND GST VALENTINE 42.87N 100.55W
08/01/2012 M66 MPH CHERRY NE ASOS
&&
CMARTINLocal storm report, Aug 1, 5:35 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
635 PM CDT WED AUG 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND GST 11 NE LEMOYNE 41.40N 101.65W
08/01/2012 E60 MPH ARTHUR NE PUBLIC
SMALL BRANCHES DOWN. DIME SIZE HAIL ALSO REPORTED.
&&
CMARTINLocal storm report, Aug 1, 6:01 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
701 PM CDT WED AUG 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND GST 7 W AINSWORTH 42.55N 99.99W
08/01/2012 E56 MPH BROWN NE AWOS
&&
CMARTINLocal storm report, Aug 1, 6:02 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
702 PM CDT WED AUG 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM TSTM WND GST 7 W AINSWORTH 42.55N 99.99W
08/01/2012 M58 MPH BROWN NE AWOS
&&
CMARTINThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 6:19 PM MDT | Severe Thunderstorm Warning | LBF | Blaine, Loup | 56 min |
| Aug 1, 6:28 PM MDT | Severe Thunderstorm Warning | LBF | Holt, Rock | 62 min |
| Aug 1, 6:38 PM MDT | Severe Thunderstorm Warning | LBF | Garfield | 52 min |
| Aug 1, 7:18 PM MDT | Severe Thunderstorm Warning | LBF | Lincoln | 42 min |
| Aug 1, 7:23 PM MDT | Severe Thunderstorm Warning | LBF | Holt, Wheeler | 52 min |
| Aug 2, 4:11 PM MDT | Severe Thunderstorm Warning | LBF | Garden | 44 min |
| Aug 2, 4:17 PM MDT | Severe Thunderstorm Warning | LBF | Garden | 43 min |
| Aug 2, 4:23 PM MDT | Tornado Warning | LBF | Garden | 37 min |
| Aug 2, 4:59 PM MDT | Tornado Warning | LBF | Deuel, Garden | 31 min |
| Aug 2, 5:29 PM MDT | Tornado Warning | LBF | Deuel, Garden | 31 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.